Management of afatinib-induced stomatitis

  • Authors:
    • Saeko Kato
    • Anna Saito
    • Naomi Matsuda
    • Hisako Suzuki
    • Midori Ujiie
    • Shinya Sato
    • Kunihiko Miyazaki
    • Takahide Kodama
    • Hiroaki Satoh
  • View Affiliations

  • Published online on: March 8, 2017     https://doi.org/10.3892/mco.2017.1184
  • Pages: 603-605
Metrics: Total Views: 0 (Spandidos Publications: | PMC Statistics: )
Total PDF Downloads: 0 (Spandidos Publications: | PMC Statistics: )


Abstract

Severe stomatitis may lead to the need to interrupt or discontinue cancer therapy and, thus, may affect control of the primary disease. Stomatitis may also increase the risk of local and systemic infection and significantly affects the quality of life and the cost of care. The present study was conducted to evaluate the efficacy of two traditional herbal medicines in controlling treatment-induced stomatitis in a small cohort of lung cancer patients treated with afatinib. All patients who were treated with afatinib for epidermal growth factor receptor (EGFR) mutated nonsmallcell lung cancer (NSCLC) between January, 2015 and March, 2016, were included in this study. During the study period, a total of 14 NSCLC patients were treated with afatinib, an EGFR-tyrosine kinase inhibitor (TKI). Two patients already had stomatitis at the time of initiation of afatinib therapy; among the remaining 12 NSCLC patients, 2 (16.7%) developed stomatitis. All the lesions in the 4 patients who developed stomatitis were completely alleviated after 2 weeks of therapy with Aznol mouthwash, a chamomile extract with anti-inflammatory effects, and Hangeshashinto, a traditional herbal (Kampo) medicine. Afatinib therapy was re-initiated, but none of the patients developed stomatitis thereafter. To the best of our knowledge, this is the first report evaluating oral care and management of stomatitis. This type of care and treatment may reduce the incidence of complications associated with EGFR-TKI therapy.
View Figures
View References

Related Articles

Journal Cover

April 2017
Volume 6 Issue 4

Print ISSN: 2049-9450
Online ISSN:2049-9469

Sign up for eToc alerts

Recommend to Library

Copy and paste a formatted citation
APA
Kato, S., Saito, A., Matsuda, N., Suzuki, H., Ujiie, M., Sato, S. ... Satoh, H. (2017). Management of afatinib-induced stomatitis. Molecular and Clinical Oncology, 6, 603-605. https://doi.org/10.3892/mco.2017.1184
MLA
Kato, S., Saito, A., Matsuda, N., Suzuki, H., Ujiie, M., Sato, S., Miyazaki, K., Kodama, T., Satoh, H."Management of afatinib-induced stomatitis". Molecular and Clinical Oncology 6.4 (2017): 603-605.
Chicago
Kato, S., Saito, A., Matsuda, N., Suzuki, H., Ujiie, M., Sato, S., Miyazaki, K., Kodama, T., Satoh, H."Management of afatinib-induced stomatitis". Molecular and Clinical Oncology 6, no. 4 (2017): 603-605. https://doi.org/10.3892/mco.2017.1184